Hail, Tyler
- When
- April 26, 1:58 PM EST
- Where
- Tyler County, Middlebourne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.500, -80.900
Differential heating and a mid level disturbance helped trigger new convection during the early afternoon. This was to the east of a weakening area of showers and cooler surface temperatures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Differential heating and a mid level disturbance helped trigger new convection during the early afternoon. This was to the east of a weakening area of showers and cooler surface temperatures.
After pulsing briefly to severe limits over Tyler County, the convection weakened for a time. The thunderstorms pulsed again to stronger levels during the evening hours over Randolph County, but the hail remained below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 26, 1:52 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 252 PM EDT TUE APR 26 2011 .SYNOPSIS... WARM WITH INSTABILITY THUNDERSTORMS TODAY THROUGH WEDNESDAY...MAINLY AFTERNOON AND EVENING. SOME COULD BE SEVERE. COLD FRONT PASSES WEDNESDAY NIGHT. COOLER THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... STORMS DID FORM AS EXPECTED ON THE LEADING EDGE OF THE OLD WEAKENING RAIN SHIELD. RACING NORTHEAST AROUND 210 35 TO 40 KNOTS. HOWEVER...AREAL COVERAGE OF STORMS WAS NOT AS GREAT AS EXPECTED FOR THE 16Z TO 18Z PERIOD ALONG THE EASTERN SLOPES INCLUDING POCAHONTAS COUNTY. WITH 500 MB VORT MAX RACING NORTHEAST TO NEAR OHIO/PENNSYLVANIA BORDER BY 22Z...HAVE AFTERNOON CONVECTION WEAKENING THIS EVENING. HOWEVER...CAN NOT REMOVE THE POP OVERNIGHT...IN THE WARM AIR MOIST AIR MASS. SOUTHERN EXTENT OF THE AFTERNOON CONVECTION STILL A TOUGH CALL FOR AREAS FROM CRW TO BKW ON S. HAVE POPS INCREASING WEST TO EAST...WEDNESDAY AFTERNOON. MESOSCALE FEATURES WILL DETERMINE RAIN AMOUNTS. AS A RESULT...HAVE TIME TO WAIT ON ANY FLASH FLOOD WATCH FOR OUR COUNTIES...SINCE WE DID NOT EXPECT HEAVY RAIN IN OUR WETTEST COUNTIES THIS EVENING. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... UNSETTLED WEATHER CONTINUES IN THE SHORT TERM PERIOD. EARLY IN THE PERIOD...SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TOWARDS THE GREAT LAKES. IN ADDITION...A SHORTWAVE WILL MOVE NORTHEAST THROUGH OHIO ZONES...WHICH WILL HELP TO TRIGGER CONVECTION AHEAD OF THE COLD FRONT ASSOCIATED WITH THE LOW. IN ADDITION...SOME ACTIVITY WILL BE POSSIBLE OVER NORTHERN MOUNTAIN ZONES FROM SSE FLOW AHEAD OF THE FRONT. COLD FRONT WILL SWEEP THROUGH THE REGION WEDNESDAY NIGHT...AND EXIT TO THE EAST OF THE MOUNTAINS THURSDAY MORNING. AS THE FRONT APPROACHES THE REGION...CONVECTION WILL FIRE UP AHEAD OF THE FRONT. EXPECTING HEAVY RAINS TO DEVELOP WITH CONVECTION...WITH MODELS INDICATING PW VALUES OF 1.3 TO 1.6 INCHES. A FLASH FLOOD WATCH WILL LIKELY BE NEEDED FOR TOMORROW NIGHT...PARTICULARLY OVER OUR SOUTHEAST OHIO...EASTERN KY...AND NORTHERN WV ZONES. IN ADDITION TO HEAVY RAINS...STRONG WINDS ARE POSSIBLE WITH ANY STORMS THAT DEVELOP...AND LOOK TO BE THE PRIMARY THREAT. SPC HAS ALSO ISSUED A SLIGHT RISK FOR OUR CWA FOR TOMORROW. BEHIND THE FRONT...A FEW SHOWERS CAN BE EXPECTED THURSDAY THROUGH FRIDAY IN THE COLD ADVECTION BEHIND THE FRONT. HIGH PRESSURE WILL BUILD IN FOR LATER FRIDAY FOR A RETURN OF DRIER WEATHER. && .LONG TERM /SATURDAY THROUGH MONDAY/... GENERALLY USED HPC GUIDANCE WITH SOME TWEAKS. HIGH PRESSURE ON SATURDAY MOVES EAST...ALLOWING A WARM FRONT TO PUSH NORTHEAST ACROSS THE AREA ON SUNDAY. A COLD FRONT THEN PUSHES EAST ON MONDAY...WITH HIGH PRESSURE NOSING IN ON TUESDAY. ONLY MAJOR CHANGES ARE FOR POPS LATER MONDAY AND TUESDAY. WITH HIGH PRESSURE NOSING IN...FELT POPS WOULD BE LOWER AND FORECAST WAS CHANGED TO REFLECT THIS TREND. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... GUSTY LINE OF SHOWERS TO CARRY SOUTHWEST TO NORTHEAST THROUGH LOWLANDS 12Z-16Z...WITH BRIEF WIND SHIFT TO AROUND 210 AND GUSTS OF AT LEAST 30 KTS. VFR AREAWIDE THROUGH 16Z. GOOD CONFIDENCE IN LINE OF THUNDERSTORMS SWEEPING THROUGH WITH APPROXIMATE TIMING OF 17Z WEST TO 23Z EAST...THOUGH PROBABLY WITH GAPS. STORMS WILL BE ACCOMPANIED BY BRIEF MVFR/IFR AND MAY BE SEVERE WITH HAIL AND GUSTY WINDS. IN WAKE OF MAIN LINE...OUTFLOW BOUNDARIES AND/OR ANY UNTAPPED INSTABILITY COULD LEAD TO A FEW THUNDERSTORMS LINGERING IN THE AREA 00Z-06Z WEDNESDAY...BUT PLACEMENT OF THOSE UNCERTAIN. 06Z-12Z WEDNESDAY...ANOTHER UPPER DISTURBANCE COULD BRING ADDITIONAL CONVECTION THROUGH AREA...ESPECIALLY WEST. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: EARLY MORNING GUSTY LINE OF SHOWERS ENTERING WESTERN PART OF THE AREA AT 12Z...COULD FALL APART EARLY AND NOT IMPACT KCRW AND KCKB AS CURRENTLY FORECAST. ALSO...EXACT TIMING AND PLACEMENT OF THUNDERSTORMS THIS AFTERNOON/EVENING COULD DIFFER BY A FEW HOURS...AND PLENTY OF UNCERTAINTY IN THUNDERSTORM PLACEMENT TONIGHT. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H M M M H H H H H H HTS CONSISTENCY M M M M H H H H H H H H BKW CONSISTENCY H H H H H M M H H M M M EKN CONSISTENCY H H H H M M M M M H H H PKB CONSISTENCY H H M M M M H H H H H H CKB CONSISTENCY H H H H M M M M H H H H AFTER 18Z WEDNESDAY... IFR POSSIBLE IN THUNDERSTORMS THROUGH WEDNESDAY EVENING. STORMS COULD BE QUITE STRONG AND GUSTY...ESPECIALLY WEDNESDAY AFTERNOON/EVENING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/JSH/SL NEAR TERM...KTB SHORT TERM...SL LONG TERM...JSH AVIATION...KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 213 PM EDT TUE APR 26 2011 VAZ003-004-WVZ005>011-013>020-024>040-046-047-271815- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON-WOOD-PLEASANTS-TYLER- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 213 PM EDT TUE APR 26 2011 ...SEVERE THUNDERSTORM WATCH 214 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE BIGGER THREAT WILL BE LATE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING...WITH THE POSSIBILITY OF A SIGNIFICANT SEVERE WEATHER OUTBREAK. ALSO...WE WILL CONTINUE TO MONITOR RAINFALL TOTALS THROUGH WEDNESDAY NIGHT. WITH THE GROUND STILL WET FROM PRIOR RAINFALL...REPEATED SHOWERS OR THUNDERSTORMS OVER THE SAME AREA COULD CAUSE SMALL STREAM FLOODING AND OTHER RELATED WATER PROBLEMS. A FLASH FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ066-067-075-076-083>087-271815- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA- 213 PM EDT TUE APR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FORMING THIS AFTERNOON INTO THIS EVENING. STRONG WIND GUSTS AND SMALL HAIL ARE THE PRIMARY THREATS IN THESE LOCAL STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE BIGGER THREAT WILL BE LATE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING...WITH THE POSSIBILITY OF A SIGNIFICANT SEVERE WEATHER OUTBREAK. ALSO...WE WILL CONTINUE TO MONITOR RAINFALL TOTALS THROUGH WEDNESDAY NIGHT. WITH THE GROUND STILL WET FROM PRIOR RAINFALL...REPEATED SHOWERS OR THUNDERSTORMS OVER THE SAME AREA COULD CAUSE SMALL STREAM FLOODING AND OTHER RELATED WATER PROBLEMS. A FLASH FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
925 AM EDT TUE APR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG KERMIT 37.84N 82.41W
04/25/2011 MINGO WV DEPT OF HIGHWAYS
TREES DOWN AT MORROWBONE CREEK RT 2 2
&&
EVENT NUMBER RLX1100548
JFDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT TUE APR 26 2011
WVZ005-006-261830-
CABELL WV-WAYNE WV-
200 PM EDT TUE APR 26 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CABELL AND WAYNE
COUNTIES...
AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
LOUISA...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR GENOA AROUND 205 PM...WAYNE AROUND 210 PM...
WAYNE AROUND 215 PM AND BEECH FORK STATE PARK AROUND 220 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 NEAR MILE MARKER 9
IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3839 8243 3828 8221 3826 8225 3826 8224
3825 8226 3818 8228 3802 8248 3805 8254
3807 8255 3809 8258 3810 8258 3813 8262
25SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT TUE APR 26 2011
OHZ076-WVZ009>011-019-261845-
PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-WOOD WV-
212 PM EDT TUE APR 26 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WOOD...EASTERN
WASHINGTON...NORTHWESTERN RITCHIE...PLEASANTS AND TYLER COUNTIES...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
ELIZABETH...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR SCHULTZ AROUND 220 PM...BELMONT AROUND 225
PM...ST. MARYS AROUND 230 PM...POINT LOOKOUT AROUND 235 PM AND
FRIENDLY AROUND 240 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3947 8091 3914 8132 3915 8132 3918 8131
3915 8137 3921 8144 3958 8117
25The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288914, 288913, 288916, 288917.